Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Nashville, TN

June 23, 2018Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 23, 2018, 9:38 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 9:38 PM CDT (02:38 UTC)
Expired
Jun 24, 2018, 12:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, TN, Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

366 
WGUS54 KOHX 240238
FFWOHX
TNC099-181-240530-
/O.NEW.KOHX.FF.W.0017.180624T0238Z-180624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
938 PM CDT SAT JUN 23 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southern Wayne County in Middle Tennessee...
  Southwestern Lawrence County in Middle Tennessee...

* Until 1230 AM CDT.

* At 936 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One and half to three inches of 
  rain have fallen across a large area since early Saturday morning. 
  Flash flooding is becoming increasingly likely.

* Some locations that will experience flooding include...
  Loretto, Collinwood, St. Joseph, Westpoint, Iron City, Cypress Inn
  and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3501 8798 3529 8798 3530 8802 3532 8802
      3512 8747 3500 8747

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:24 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 7:24 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
724 PM CDT Sat Jun 23 2018

.DISCUSSION...

Updated the suite of forecast products to remove the late this
afternoon wording from the zone forecast product. With shwrs/tstms
moving now thru Wayne county, raised pops to likely and address
convection to numerous shwrs/tstms across Wayne, Lawrence, and
Giles Counties. Tweaked hrly temp, dewpoint, and wind speed/direction
grids. Remainder of forecast continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Radar scope is largely clear this hour, but more
convection is coming our way during the evening and possibly past
midnight owing to a weak shortwave passage. Expect more
thunderstorm development Sunday afternoon as the warm, moist air
mass currently in place is affected by yet another shortwave.
Don't expect much radiation fog overnight. No fog was observed at
any of our terminals last night and there's nothing to suggest
that conditions will be different tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  88  72  90  73 /  50  50  40  40  10
Clarksville    71  86  71  88  73 /  50  50  40  40  10
Crossville     69  82  68  83  68 /  60  50  50  50  20
Columbia       71  88  71  89  72 /  50  50  30  40  10
Lawrenceburg   71  88  70  89  71 /  50  50  30  40  10
Waverly        71  86  71  89  73 /  50  50  40  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........08
Hazardous weather outlook, Jun 23, 5:47 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
547 PM CDT Sat Jun 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
547 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible over extreme
southwestern Middle Tennessee during the evening, producing
damaging winds, large hail and possibly isolated tornadoes

Later tonight, mainly after 900 pm CDT isolated strong
thunderstorms may push southward out of Kentucky, into the Mid-
State bringing along gusty straight line winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms are possible on Sunday
and Monday, producing damaging straight line winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at some point over the next
several days.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:46 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Jun 23, 8:01 PM CDTTornado WarningOHXWayne29 min
Jun 23, 8:52 PM CDTAreal Flood AdvisoryOHXWayne3 hr
Jun 23, 8:55 PM CDTTornado WarningOHXLawrence, Wayne35 min
Jun 23, 9:28 PM CDTTornado WarningOHXLawrence, Wayne32 min
Jun 23, 11:23 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 24, 12:40 PM CDTSpecial Weather StatementOHXCumberland35 min
Jun 24, 1:59 PM CDTSpecial Weather StatementOHXMarshall31 min
Jun 24, 2:06 PM CDTSpecial Weather StatementOHXOverton, Putnam39 min
Jun 24, 2:23 PM CDTSpecial Weather StatementOHXCoffee22 min
Jun 24, 2:46 PM CDTSpecial Weather StatementOHXCumberland44 min
Jun 24, 3:40 PM CDTSpecial Weather StatementOHXJackson35 min
Jun 24, 3:49 PM CDTSpecial Weather StatementOHXCumberland41 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam26 min
Jun 24, 4:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam18 min
Jun 24, 4:30 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett30 min
Jun 24, 4:45 PM CDTSpecial Weather StatementOHXJackson, Overton30 min
Jun 24, 6:45 PM CDTSpecial Weather StatementOHXSumner30 min
Jun 24, 6:50 PM CDTSpecial Weather StatementOHXBedford25 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.